New York, 2011Lake-Effect Snow in New York, February 9, 2011
February 9, 2011 · NWS BTV · 1 event in 1 county or zone
On February 9th, a weak surface trough along with a broad west-southwest, cold cyclonic lower atmospheric flow across Lake Ontario accounted for a single lake effect snow band from Lake Ontario into portions of extreme southern St. Lawrence county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On February 9th, a weak surface trough along with a broad west-southwest, cold cyclonic lower atmospheric flow across Lake Ontario accounted for a single lake effect snow band from Lake Ontario into portions of extreme southern St. Lawrence county.
Snowfall totals were 2 to 6 inches in southern St. Lawrence county with localized reports of a foot at Gouverneur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 9, 6:39 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 9, 6:39 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
639 AM EST WED FEB 9 2011
.SYNOPSIS...
BROAD WEST TO SOUTHWESTERLY FLOW ALONG WITH PERIODIC FLURRY OR
LIGHT SNOW SHOWER ACTIVITY WILL BE THE RULE OVER THE NEXT FEW
DAYS AS TEMPERATURES REMAIN SEASONALLY COLD. ANY ACCUMULATIONS
WILL REMAIN LIGHT THROUGH THE PERIOD...AND BE MOST CONCENTRATED
ACROSS THE NORTHERN MOUNTAINS AND TO THE LEE OF LAKE ONTARIO. THE
NEXT CHANCE FOR MORE WIDESPREAD LIGHT SNOW APPEARS TO OCCUR BY
NEXT WEEKEND AS LOW PRESSURE DROPS SOUTHEAST FROM CENTRAL CANADA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 217 AM EST WEDNESDAY...FAIRLY STRAIGHTFORWARD FORECAST ON
TAP FOR TODAY AS SHORT RANGE MODEL SOLUTION REMAIN IN OVERALL GOOD
AGREEMENT. THIS WILL FEATURE BROAD AND GUSTY SOUTH TO
SOUTHWESTERLY WINDS ALONG WITH SCATTERED FLURRY/SNOW SHOWER
ACTIVITY...MAINLY ACROSS THE NRN MOUNTAINS AND TO THE LEE OF LAKE
ONTARIO WHERE SOME LAKE EFFECT SHSN WILL BE ONGOING TODAY. THIS IS
IN RESPONSE TO ADDITIONAL SHORTWAVE ENERGY AND SECONDARY PUSH OF
ARCTIC AIR HEADED SOUTH FROM CENTRAL ONTARIO. MODELS HAVE BACKED
OFF SOMEWHAT ON DEGREE OF SOUTHWARD PUSH OF THIS FEATURE
TODAY...THOUGH STILL FEEL ENOUGH MOISTURE AND FAVORABLE UPSLOPE
COMPONENT TO PERHAPS SQUEEZE OUT A FEW SHSN ACROSS THE FAR NRN
MTNS LATER TODAY. IN REGARD TO LAKE EFFECT ACTIVITY...WITH MEAN
LAKE ONTARIO WATER TEMPERATURES NEAR MID-WINTER SEASONAL LOW
VALUES...OVERALL RESPONSE FAIRLY MARGINAL DESPITE MORE FAVORABLE
WIND REGIME AND 925 MB THERMAL PROFILES. THUS WILL OFFER ONLY
MINOR ACCUMULATIONS IN THE TRADITIONAL SNOWBELT AREAS OF FAR SRN
FRANKLIN/ST LAWRENCE COUNTIES. ONLY OTHER THING WORTH NOTING IS
POTENTIAL GUSTY WINDS ACROSS PORTIONS OF THE AREA TODAY. MOMENTUM
TRANSFER PROGS OFF THIS MORNING'S FCST SOUNDINGS WOULD SUPPORT
DEEP BNDRY LAYER MIXING...WITH GUSTS IN THE 15 TO 25 RANGE ACROSS
VERMONT...AND 30 TO AS HIGH AS 40 MPH ACROSS THE WESTERN SLOPES OF
THE ADIRONDACKS INTO THE SLV. AS A RESULT...HAVE INTRODUCED AREAS
OF BLOWING SNOW IN THESE AREAS ACCORDINGLY. A QUICK LOOK AT MEAN
925-850 MB THERMAL PROGS SUPPORT BLENDED MOS HIGHS GENERALLY IN
THE 17 TO 23 DEGREE RANGE AREA WIDE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 217 AM EST WEDNESDAY...REMAINDER OF FCST WILL BE ONE OF
PERSISTENCE AS BROAD THOUGH FAIRLY FLAT CYCLONIC FLOW PERSISTS
ACROSS THE AREA. WEAK BUNDLES OF MOISTURE-STARVED SHORTWAVE ENERGY
EMBEDDED WITHIN THIS FLOW WILL TRAVERSE THE AREA EVERY 12-HOURS OR
SO WITH MEAN LOW LEVEL FLOW REMAINING SOUTH TO SOUTHWESTERLY. THIS
WOULD SUPPORT THE IDEA OF VARIABLY CLOUDY SKIES...AND DAILY CHCS
OF LIGHT SNOW SHOWER OR FLURRY ACTIVITY...ESPECIALLY ACROSS THE
NRN MTNS AND TO THE LEE OF LAKE ONTARIO. ANY ACCUMULATIONS DURING
THIS PERIOD WILL BE LIGHT WITH MANY VALLEY LOCALES REMAINING
ESSENTIALLY DRY. TEMPERATURES TO REMAIN SEASONABLY COLD WITH HIGHS
IN THE TEENS ON THURSDAY...AND ABOUT 4-5 DEG WARMER BY FRIDAY.
OVERNIGHT LOWS A TAD MORE TRICKY SHOULD ANY PARTIAL CLEARING
OCCUR...BUT WITH OVERALL DECENT CONSENSUS AMONG GFS/MET MOS SAW NO
REASON TO DIVERGE GREATLY FROM A BLENDED SOLN HERE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 400 AM EST WEDNESDAY...OVERALL PATTERN WL FEATURE NW FLW
ALOFT WITH SEVERAL EMBEDDED DISTURBANCES...BUT OVERALL AMOUNT OF
QPF WL BE LIGHT...WITH AT OR SLIGHTLY BLW NORMAL TEMPS. STILL
LOOKING AT PATTERN CHANGE FOR LATE NEXT WEEK...BUT LATEST TRENDS
OFF THE GFS/ECMWF AND ENSEMBLES DATA CONTS TO DELAY THIS WARM
UP...DUE TO LOCATION OF HUDSON BAY POLAR VORTEX AND THE ASSOCIATED
NW FLW ALOFT. EVENTUALLY MID/UPPER LVL TROF WL BREAK DOWN ACRS THE
EASTERN CONUS...AS WESTERN STATES BECM MORE ACTIVE AND RIDGE
SHIFTS EAST. AN EXTENDED PERIOD OF ABOVE NORMAL TEMPS STILL LOOKS
LIKELY BY LATE NEXT WEEK.
OTHERWISE...BEST CHCS FOR SNOW SHOWERS ASSOCIATED WITH CLIPPER
LIKE SYSTEMS WL BE SUNDAY INTO MONDAY...THEN AGAIN MONDAY NIGHT
INTO TUES. BOTH GFS/ECMWF IN GOOD AGREEMENT WITH TAKING FAST
CLIPPER SYSTEM TO OUR NORTH ON SUNDAY...WITH A BAND OF ENHANCED
MOISTURE AND Q-VECTOR CONVERGENCE EXPECTED TO MOVE ACRS OUR
REGION. WITH THE PRIMARY SFC LOW PRES PASSING TO THE
NORTH...EXPECT LIMITED QPF/SNOWFALL WITH TEMPS WARMING INTO THE
20S TO NEAR 30. BY LATE MONDAY INTO TUES...SEVERAL RUNS OF THE
ECMWF CONTS TO SUPPORT A STRONG MID/UPPER LVL S/W AND DEEPER SFC
LOW PRES TRACKING FROM THE GREAT LAKES ACRS SOUTHERN PA...THEN
INTO SOUTHERN NEW ENGLAND. THIS TRACK WOULD PLACE OUR FA IN A
FAVORABLE REGION TO RECEIVE ANOTHER LIGHT TO MODERATE SNOWFALL
EVENT...ALONG WITH ANOTHER SHOT OF COOLER TEMPS ON THE BACKSIDE.
IT SHOULD BE NOTED THE GFS IS MUCH FLATTER AND WEAKER WITH TROF
DEVELOPMENT AND THE ASSOCIATED SFC LOW PRES...WHICH WOULD SUGGEST
LIMITED IMPACT TO OUR CWA. WL CONT TO MENTION CHC POPS ATTM FOR
LATE MONDAY INTO TUES WITH TEMPS MAINLY IN THE TEENS AND 20S. GFS
CONTS TO BE THE COLDER OF THE SOLUTIONS...WHILE ECMWF IS SLIGHTLY
WARMER...BUT WITH THE MEAN PROGGED 85H TEMPS BTWN -12C AND -16C
THRU EARLY NEXT WEEK...EXPECT AT OR SLIGHTLY BLW NORMAL TEMPS.
MID/UPPER LVL RIDGE AND BUILDING HGHTS ARRIVE BY LATE WEDS INTO
THURS...WHEN TEMPS ARE EXPECTED TO REBOUND TO ABOVE NORMAL LVLS.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...THE BIG AVIATION IMPACT FOR THE NEXT 12 TO
18 HRS WL BE DEVELOPING SOUTHWEST WINDS OF 10 TO 20 KNTS WITH
GUSTS TO NEAR 30KNTS POSSIBLE AT BTV/MSS/PBG/SLK TODAY. THE
STRONGEST WINDS OF 35 TO 45 KNTS WL BE ACRS THE REGION BTWN 12Z-
14Z THIS MORNING...BUT BEST MIXING OF THE WINDS OCCURS BTWN 14Z-
22Z TODAY...THEREFORE EXPECT STRONGER WINDS FROM MID MORNING THRU
MID AFTN TODAY. OTHERWISE...SW FLW WL ADVECT LLVL LAKE MOISTURE
ACRS THE NORTHERN/WESTERN DACKS AND PRODUCE SOME SNOW SHOWER
ACTIVITY...ESPECIALLY THIS AFTN AT SLK. OCCASIONAL MVFR/IFR
CONDITIONS WL BE POSSIBLE AT SLK. IN ADDITION SOME MVFR CONDITIONS
WL BE POSSIBLE AT TIMES IN AREAS OF BLSN AT MSS/BTV/MPV. WINDS
SHOULD WEAKEN TONIGHT...AS LLVL TEMP INVERSION DEVELOPS...WITH
SOME SCATTERED MAINLY MTN SNOW SHOWER ACTIVITY PREVAILING. THIS
EVENING...A BRIEF PERIOD OF SNOW SHOWERS WL BE POSSIBLE AT
MPV/BTV/PBG/MSS/SLK FROM LAKE MOISTURE INTERACTING WITH POTENT 5H
VORT...AND SECONDARY ARCTIC FRNT. THIS COULD PRODUCE A PERIOD OF
MVFR/IFR CONDITIONS FOR 20 TO 30 MINUTES.
OUTLOOK 12Z THURSDAY THROUGH SUNDAY...MAINLY VFR CONDITIONS WL
PREVAIL WITH EXCEPTION OF A FEW MTN SNOW SHOWERS AND THE POTENTIAL
FOR OCCASIONAL MVFR CONDITIONS AT MPV/SLK. OTHERWISE...LLVL WAA
AND MID LVL MOISTURE WL PRODUCE MORE SNOW SHOWERS ON SATURDAY ACRS
NORTHERN NEW YORK INTO VERMONT WITH OCCASIONAL MVFR CONDITIONS
POSSIBLE.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...TABER
AVIATION...TABER
Hazardous weather outlook, Feb 9, 2:17 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
217 AM EST WED FEB 9 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-100730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
217 AM EST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JMG
Lake-Effect Snow, Southwestern St. Lawrence
- When
- February 9, 9:00 AM EST to 9:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, February 9, 201167 injured · 39 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 20111 death · 24 events
- Winter Weather in Illinois, February 9, 20111 death · 12 events
- Heavy Snow in Mississippi, February 9 to 10, 2011$9.2 million · 28 events
- Cold in New Mexico, February 9, 20111 death · 1 event
- Heavy Snow in Arkansas, February 9, 2011$700,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011$35,000 · 60 events
- Heavy Snow in Louisiana, February 9, 2011$490,000 · 3 events
- Heavy Snow and Winter Weather in Georgia, February 9 to 10, 201170 events
- Lake-Effect Snow in New York, February 9 to 10, 2011$125,000 · 3 events
- Heavy Snow and Winter Weather in Missouri, February 9, 20115 injured · 10 events
- Heavy Snow and Winter Weather in Arkansas, February 9 to 10, 201145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279317.